An asymptotic description of the elastic instability of twisted thin elastic plates

C. D. Coman, A. P. Bassom

Research output: Contribution to journalArticle

17 Citations (Scopus)


The work presented here reconsiders the classical stability problem for the deformation experienced by a stretched elastic strip when its ends are subjected to small twisting moments. Singular perturbation methods enable us to describe analytically the wrinkling instability that occurs when the strip is very thin. In this case the localised structure of the instability pattern is controlled by the solution of a second-order boundary value problem with variable coefficients. The theoretical results obtained are confirmed by direct numerical simulations of the full problem.

Original languageEnglish
Pages (from-to)59-68
Number of pages10
JournalActa Mechanica
Issue number1-2
Early online date4 Feb 2008
Publication statusPublished - Sep 2008
Externally publishedYes


Cite this